Heavy Snow, Marathon
- When
- March 8, 12:00 AM CST to 12:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A low pressure system moved from the central plains across northern Illinois. Snowfall from this system generally ranged from 3 to 6 inches across central Wisconsin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
A low pressure system moved from the central plains across northern Illinois. Snowfall from this system generally ranged from 3 to 6 inches across central Wisconsin. A total of 6.5 inches of snow fell 5 miles northeast of Colby, in the western part of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 7, 2:30 PM CST, 9 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 230 PM CST FRI MAR 7 2003 FORECAST FOCUS ON SNOW LATE TONITE AND SAT...AS WELL AS COLD AIR SUN AND MON. MODELS DIFFER SOME THIS RUN AS FAR AS THE POSITION OF THE BEST SNOWFALL LATE TONIGHT AND SATURDAY. THE ETA MODEL IS THE FURTHEST NORTH WITH NOT MUCH SNOW SOUTH OF GREEN BAY AND WAUSAU. WHILE THE GFS MODEL HAS THE BEST SNOWFALL TRACK OVER THE SOUTHERN PORTION OF THE CWA WITH THE NGM SOMEWHERE IN BETWEEN. GIVEN THE BETTER TRACK RECORD OF THE GFS AND THE FACT THAT THE ETA CORRECTED TO MATCH THE GFS YESTERDAY WILL LEAN TOWARDS THE GFS SOLUTION. SNOWFALL AMOUNTS SHOULD RANGE FROM 2 TO 5 INCHES OVER THE ENTIRE CWA. GIVEN THE MODEL VARIABILITY THIS RANGE SEEMS REASONABLE AS WELL AS THE COVERAGE. GIVEN THESE AMOUNTS WILL ISSUE A WINTER WEATHER ADVISORY FOR THE ENTIRE CWA LATE TONIGHT AND INTO SATURDAY. THE TRIGGER FOR THE SNOW IS A COLD ARCTIC BOUNDARY WHICH WILL BRING BITTER COLD AIR INTO THE AREA SATURDAY AFTERNOON AND EVENING. THIS COUPLED WITH WINDS THAT WILL NOT DIE DOWN DURING THE NIGHTTIME HOURS AND DANGEROUS WIND CHILLS WILL BE FELT SATURDAY NIGHT. A WIND CHILL ADVISORY WILL PROBABLY BE NEEDED SATURDAY NIGHT NORTH OF GREEN BAY AND WAUSAU. THE COLD AIR WILL SIT OVER THE AREA SUNDAY AS TEMPERATURES MAY NOT MAKE IT ABOVE 20 OVER THE ENTIRE CWA. PARTLY CLOUDY SKIES AND LIGHTER WINDS WILL MEAN TEMPERATURES WILL GET JUST AS COLD SUNDAY NIGHT. HOWEVER THE LIGHTER WINDS WILL MEAN WIND CHILLS WILL NOT BE AS BAD AND NOT MEET WIND CHILL ADVISORY CRITERIA AGAIN. THE ETA MODEL BRINGS SOME LIGHT SNOW TO THE AREA ON MONDAY WITH THE GFS HOLDING OFF UNTIL MONDAY NIGHT. WILL LEAN TOWARDS THE GFS GIVEN THE BETTER TRACK RECORD AND THE FACT THAT THE COLD DRY AIR WILL TAKE A WHILE TO GET MOIST ENOUGH FOR SNOW TO FALL. THE SNOW SHOULD END ON WEDNESDAY AS ANOTHER REINFORCING SHOT OF COLD AIR KEEPS TEMPERATURES LOWER THAN THE EXTENDED GUIDENCE. THE LAST FEW GFS RUNS HAVE SHOWED SOME SNOW WITH A CLIPPER TYPE SYSTEM FOR THURSDAY. GIVEN THE AMOUNT OF QPF THIS SYSTEM IS NOW GENERATING SOME LIGHT SNOW WILL BE ADDED TO THURSDAYS FORECAST. THIS CLIPPER SYSTEM WILL DELAY THE WARM UP PREVIOUSLY SLATED FOR LATE NEXT WEEK AND WILL PROBABLY HOLD OFF UNTIL NEXT WEEKEND. COORDINATED WITH MQT AND MKX...THANKS. .GRB...WINTER WEATHER ADVISORY LATE TONIGHT AND SATURDAY WIZ005-010>012-018>020-030-035-036. WINTER WEATHER ADVISORY SATURDAY WIZ013-020>022-031-037>040-045-048>050-073-075. KURIMSKI WWW.CRH.NOAA.GOV/GRB
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-081145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 545 AM CST FRI MAR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PRESSURE IS FORECAST TO TRACK NEAR THE WISCONSIN AND ILLINOIS BORDER ON SATURDAY. THIS SYSTEM WILL BRING A SWATH OF ACCUMULATING SNOW TO MOST OF THE FORECAST AREA. SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED ACROSS MOST OF THE FORECAST AREA WITH THIS STORM. AS THE LOW EXITS TO THE EAST SATURDAY NIGHT...ANOTHER SURGE OF ARCTIC AIR WILL INVADE THE REGION. BITTER COLD WIND CHILL TEMPERATURES ARE ANTICIPATED SATURDAY NIGHT AND SUNDAY MORNING...WITH READINGS IN THE 15 BELOW TO 35 BELOW ZERO RANGE. AIR TEMPERATURES ARE EXPECTED TO DROP WELL BELOW ZERO IN MANY AREAS ON SUNDAY MORNING AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED FOR SNOWFALL MEASUREMENTS ON SATURDAY. KIECKBUSCH WWW.CRH.NOAA.GOV/GRB
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344730.